Alert archive / Nebraska / Severe Thunderstorm Warnings in 2000

Severe Thunderstorm Warning 68, NWS Omaha, NE

May 31, 2000Antelope County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at May 31, 2000, 4:22 AM CDT for Antelope County, Nebraska. It was in force for 53 min. 1 report came from inside the area while it was in force.

The area

The outline the Iowa Environmental Mesonet reconstructed for it; the warning itself named whole counties, with what was reported inside it.

The facts

Issued
May 31, 2000, 4:22 AM CDT (09:22 UTC)
Expired
May 31, 2000, 5:15 AM CDT
In force
53 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Antelope County, NE

The radar

The Omaha radar (KOAX), 178 km from the middle of the area, began a volume at 09:30 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 31, 4:40 AM CDTHail 0.75Oakdale, NE

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Omaha, NE (KOAX), launched 00:00Z, 9.4 hours before the alert went out and 177 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Omaha, NE at 00:00Z on 2000-05-31Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 2979 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Omaha, NE at 00:00Z on 2000-05-31The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 143 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
2979 J/kg
Mixed-layer CIN
-171 J/kg
Mixed-layer LCL
1276 m above ground
0-6 km bulk shear
37 kt
0-1 km storm-relative helicity
143 m²/s²
0-3 km storm-relative helicity
516 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-1.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KOAX 310922
SVROMA
NEC003-311015-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE OMAHA NE
422 AM CDT WED MAY 31 2000

THE NATIONAL WEATHER SERVICE IN OMAHA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  ANTELOPE COUNTY IN NORTHEAST NEBRASKA

* UNTIL 515 AM CDT

* AT 415 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  LINE OF SEVERE THUNDERSTORMS FROM 16 MILES WEST OF ORCHARD TO 12
  MILES SOUTHWEST OF ELGIN...OR FROM 15 MILES SOUTHEAST OF O'NEILL TO
  42 MILES SOUTHEAST OF O'NEILL...MOVING EAST AT 20 MPH.

SOME LOCATIONS IN THE PATH OF THE STORM THROUGH 515 AM CDT INCLUDE 
...CLEARWATER...ELGIN...ORCHARD...NELIGH...OAKDALE...ROYAL AND 
BRUNSWICK.

IF YOU ARE IN THE WARNED AREA...PREPARE FOR DAMAGING WINDS...LARGE
HAIL...HEAVY RAIN AND DANGEROUS LIGHTNING. GET INTO A REINFORCED
BUILDING. STAY AWAY FROM WINDOWS AND GLASS DOORS.

LAT...LON 4244 9831 4188 9831 4193 9787 4243 9787

MILLER

NNNN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at May 31, 3:10 AM CDT, 1 hour 12 minutes earlier.

Area forecast discussion, May 31, 3:10 AM CDT, 1 hour 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
310 AM CDT WED MAY 31 2000

WILL FOCUS MOSTLY ON TSTM CHANCES/COVERAGE NEXT FEW DAYS...BUT THE
TEMPERATURE FCSTS WILL ALSO BE A CHALLENGE.  DAYTIME HIGHS ON TUE
ACROSS THE STATE RANGED FROM 54 AT VTN TO 99 AT BIE.  GRADIENT WAS
EVEN TIGHTER BETWEEN ONL (64) AND OFK (82).  100 DEGREE READINGS IN
SWRN IA AT RED OAK AND SHENANDOAH WERE LIKELY BOGUS...ABOUT 3 OR 4
DEGREES F TOO WARM.  BE SUSPECT OF BOTH THE TEMP AND DEWPT READINGS
FROM THE SWRN IA SITES.  SFC ANLYS EARLY THIS MORNING SHOWED CDFNT
EXTENDING FROM NERN IA TO SERN NE AND WRN KS...THEN W INTO LOW PRES
CENTER NEAR THE CO/UT BORDER.  HIGH PRES WAS CENTERED IN WRN SD.
WARM MID LEVEL TEMPS KEPT THINGS CAPPED THROUGH THE EVENING.  RIPPLE
IN THE MID LEVEL FLOW WAS CAUSING SOME COOLING AND A FEW SHRA/TSRA
TO THE W.  THESE SHOULD CONTINUE TO INCREASE.  PCPN WAS A BIT MORE
WIDESPREAD FROM NWRN NE INTO SD...PROBABLY MAINLY ASSOCIATED WITH
THE RIGHT ENTRANCE REGION OF SPEED MAX CURVING FROM ID INTO NRN ND
AND ONTARIO CANADA.  WILL GO WITH SCT WORDING OVER NRN AND WRN PART
OF FCST AREA THIS MORNING...AND KEEP POPS RELATIVELY HIGH OVER THE
N THIS AFTN.  ALL THREE MODELS LIFT THE BOUNDARY BACK NORTH AS A
WARM FRONT DURING THE DAY AND ETA SHOWS CAPE OF 2500-3000 J/KG WITH
CONVECTIVE INHIBITION DECREASING TO LESS THAN 40 N OF A LINE FROM
OMA TO OLU.  OF THE AVN/ETA/NGM...THE NGM IS THE MOST AGGRESSIVE WITH
LIFTING THE FNT NORTH.  I WILL GENERALLY FOLLOW THE AVN MODEL SFC
PROG BLENDED WITH THE 06Z MESOETA OUTPUT FOR TODAY...BUT THE AVN
MAX TEMPS ACROSS SRN NE LOOK TOO COOL.

MODELS ARE IN DECENT AGREEMENT WITH PATTERN ALOFT NEXT FEW DAYS...
SHOWING TROF OVER PAC NW LIFTING OUT/MOVING TOWARD SRN MANITOBA.
IN OUR AREA THE FLOW SHIFTS FROM SW TO MORE DIRECTLY W AND THE
RIDGE ALOFT MOVES MORE TOWARD THE SERN U.S. AND GULF COAST.
BOUNDARY SHOULD MOVE BACK THROUGH AS A CDFNT ON THU...BUT TIMING
DOES NOT APPEAR TO BE IDEAL FOR WIDESPREAD DEVELOPMENT SINCE THE
CONVECTIVE INHIBITION REMAINS QUITE HIGH.  IF PRESENT MODEL OUTPUT
IS CORRECT...THE SFC FNT WILL BE SE OF THE FCST AREA BY 00Z FRI.
WILL HOLD ONTO SOME CHANCE FOR THU...WITH HIGHEST CHANCE IN SERN
NE/SWRN IA.  FOR THE 3-5 DAY FCST...WILL KEEP A CHANCE OF SHOWERS
AND TSTMS.  ITS ALMOST LIKE THE MRF TRIES TO DEVELOP THE A WEAK
MONSOON PATTERN...BRINGING DEEPER TROPICAL MOISTURE INTO OUR AREA.
FIRST DRAFT OF THE WORK ZONES WAS JUST SENT.

.OMA...NONE.
MILLER

Nearby

Severe Thunderstorm Warnings in Nebraska, 2000Every severe thunderstorm warning in 2000

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.